Thunderstorm Wind, Faribault
- When
- June 15, 12:50 PM CST to 12:51 PM CST
- Where
- Faribault County, 2.28 mi NNW of Blue Earth
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.660, -94.118
Several thunderstorms developed during the afternoon of Saturday, June 15th along a cold front in far southern Minnesota. These storms produced isolated wind damage near Mapleton, and a wind gust of 58 mph near Blue Earth.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Several thunderstorms developed during the afternoon of Saturday, June 15th along a cold front in far southern Minnesota. These storms produced isolated wind damage near Mapleton, and a wind gust of 58 mph near Blue Earth.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 15, 12:27 PM CST, 23 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 127 PM CDT Sat Jun 15 2019 .SHORT TERM...(Today through Sunday) Issued at 357 AM CDT Sat Jun 15 2019 The weak surface boundary did not sag as far south as models were hinting at Friday, so the threat for more organized shower and thunderstorm development this afternoon has increased, as also confirmed by the SPC Day 1 Outlook northward shift of the Slight Risk area. Have increased pops into the 70-80 percent range for this afternoon and early evening. Given the potential for slow- moving/training cells along the boundary, we also have a marginal risk for heavy rainfall. To thicken the plot, a detectable shortwave in the northwest flow will swing from the Dakotas across Minnesota during the afternoon. MLCAPE values circa 2000 J/kg combined with effective shear around 35 knots should instigate fairly widespread multicell storms, possibly even a few supercells. Per usual, will need to closely monitor any cells that develop near the surface boundary, as they would have the potential to spawn a brief tornado. Tonight and Sunday the severe threat diminishes, but lingering showers will be possible as weak shortwave energy pivots over the area in the base of the southern Canadian trough. High temperatures should reach the 80s over southern MN today south of the boundary, with 70s north. Cooler highs in the low 60s/70s will follow for Sunday. .LONG TERM...(Sunday night through Friday) Issued at 357 AM CDT Sat Jun 15 2019 A rather messy pattern develops after the weekend, with westerly flow aloft strengthening as the week goes on and multiple vorticity lobes bringing at least slight chances for showers and thunderstorms practically every day next week. With guidance struggling to resolve some of these subtle forcing mechanisms will continue to advertise general 20-40% chance PoPs but do not expect this week to be a total washout or for most locations to see precipitation every day through this stretch. More widespread precipitation chances do look more likely towards the end of the week and over next weekend as the jet strengthens and an upper level low pivots across the northern tier of the CONUS. Next week should start out mostly dry with weak high pressure moving in behind this weekend's cold front. Precipitation chances on Monday look to be mainly limited to western Minnesota along a weak surface trough, but the upper level support will be largely dependent on how the upper level low to our north shears out. Similar pattern on Tuesday, although precipitation chances will begin to increase Tuesday evening into Wednesday as a front approaches out of the west. Wednesday into Thursday look to be our next best shot as widespread organized precip as the entrance region of a strengthening Pacific jet moves overhead, although timing and intensity differences among models precludes higher-end PoPs at this time. Not seeing many strong signals towards a widespread severe or heavy rain threat with this midweek system, but will have to wait and see on how the timing works out over our area. Finally, another more organized shot at precipitation looks to come towards the end of the week and into the weekend as a deep upper low migrates into the northern Plains/Canadian prairies. At first glance, PW values and instability look to be higher across MN/WI with this system compared to the one midweek, but this will strongly depend on the track and strength of the upper low. Temperatures through the week will remain a few degrees below normal, with highs largely in the mid 70s and lows in the 50s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 127 PM CDT Sat Jun 15 2019 A somewhat complex forecast this period with issues surrounding shower/storm chances through this evening and evolution of an MVFR cloud band this afternoon, then when and how does it expand and lower tonight. Storms are developing along an instability axis that resides along a stationary boundary near the MN River in western MN down into north central Iowa. RAP shows this instability not moving much today, so locations northeast of this instability axis are going to have to wait until after 00z to get precip as the shortwave over the eastern Dakotas swings across the area. Overnight, continued northeast winds will promote the development of MVFR/IFR cigs. CONshort cig height grids looked pretty good for timing, so followed that idea for bringing lower conditions back. KMSP...Main change to the TAF was to delay any precip potential. Questionable if MSP even sees any TS, but at the very least, we are waiting on the shortwave to get here, which doesn't arrive until after 00z. All that TS activity to our south will stay south with the instability. CIGs will lower tonight, could go IFR, but kept them MVFR for now. Precip chances are minimal for Sun, though clouds will linger. /OUTLOOK FOR KMSP/ Mon...VFR. Wind lgt and vrb. Tue...VFR. Wind S 5-10 kts. Wed...VFR. Chc -TSRA/MVFR. Wind SE 5 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...LS LONG TERM...ETA AVIATION...MPG
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 442 AM CDT Sat Jun 15 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 160945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 442 AM CDT Sat Jun 15 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Periods of thunderstorms are expected through tonight. Severe storms appear possible, primarily this afternoon from west central into southern Minnesota. Large hail and damaging winds are the primary threats, along with localized heavy rainfall. A brief tornado or two will also be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms again late Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon and evening south of Interstate 94.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1137 AM CDT Sat Jun 15 2019
MNZ082-083-091-151730-
Blue Earth-Watonwan-Martin-
1137 AM CDT Sat Jun 15 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MARTIN...
SOUTHWESTERN BLUE EARTH AND SOUTHEASTERN WATONWAN COUNTIES...
At 1136 AM CDT, a strong thunderstorm was located near St. James, or
19 miles northwest of Fairmont, moving east at 20 mph.
Half inch hail is possible with this storm.
Locations impacted include...
St. James, Truman, Lewisville, South Branch, Northrop, Ormsby, Odin,
St James Airport and Echols.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4386 9477 4399 9471 4400 9447 4399 9427
4382 9426 4370 9445
TIME...MOT...LOC 1636Z 283DEG 16KT 4389 9464Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1241 PM CDT Sat Jun 15 2019
MNZ083-092-151845-
Blue Earth-Faribault-
1241 PM CDT Sat Jun 15 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FARIBAULT AND
SOUTHEASTERN BLUE EARTH COUNTIES...
At 1240 PM CDT, a strong thunderstorm was located near Amboy, or 21
miles northeast of Fairmont, moving east at 20 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Mapleton, Winnebago, Minnesota Lake, Amboy, Pemberton, Easton,
Delavan and Brush Creek.
This includes U.S. Highway 169 between mile markers 15 and 29.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4374 9425 4388 9424 4404 9377 4385 9377
4368 9381 4370 9415
TIME...MOT...LOC 1740Z 256DEG 18KT 4383 9413Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
134 PM CDT Sat Jun 15 2019
MNZ082-091-151915-
Watonwan-Martin-
134 PM CDT Sat Jun 15 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MARTIN AND SOUTHERN
WATONWAN COUNTIES...
At 134 PM CDT, a strong thunderstorm was located near Trimont, or 15
miles northeast of Jackson In Jackson County, moving east at 15 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Trimont, South Branch, Ormsby, Odin, Foxlake and Echols.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4369 9485 4388 9486 4389 9485 4399 9445
4369 9445
TIME...MOT...LOC 1834Z 261DEG 12KT 4380 9480The Minneapolis radar (KMPX), 139 km away, was scanning. The volume nearest the first event began at 18:50 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A large tree limb broke off, and damaged a camper and truck.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819955, 819956, 824067.